Acetaminophen overdose-induced liver injury in mice is mediated by peroxynitrite independently of the cyclophilin D-regulated permeability transition

Authors

  • Amanda LoGuidice,

    1. University of Connecticut School of Pharmacy, Department of Pharmaceutical Sciences, Storrs, CT
    Search for more papers by this author
  • Urs A. Boelsterli

    Corresponding author
    1. University of Connecticut School of Pharmacy, Department of Pharmaceutical Sciences, Storrs, CT
    • University of Connecticut School of Pharmacy, Department of Pharmaceutical Sciences, 69 North Eagleville Road, Unit 3092, Storrs, CT 06269-3092
    Search for more papers by this author
    • fax: (860) 486-5792


  • Potential conflict of interest: Nothing to report.

Abstract

Acetaminophen (APAP) is safe at therapeutic dosage but can cause severe hepatotoxicity if used at overdose. The mechanisms of injury are not yet fully understood, but previous reports had suggested that the mitochondrial permeability transition (mPT) may be involved in triggering hepatocellular necrosis. We aimed at inhibiting mitochondrial cyclophilin D (CypD), a key regulator of the mPT, as a potential therapeutic target in APAP hepatotoxicity. Wildtype mice treated with a high dose of APAP (600 mg/kg, intraperitoneal) developed typical centrilobular necrosis, which could not, however, be prevented by cotreatment with the selective CypD inhibitor, Debio 025 (alisporivir, DEB025, a nonimmunosuppressive cyclosporin A analog). Similarly, genetic ablation of mitochondrial CypD in Ppif-null mice did not afford protection from APAP hepatotoxicity. To determine whether APAP-induced peroxynitrite stress might directly activate mitochondrial permeabilization, independently of the CypD-regulated mPT, we coadministered the peroxynitrite decomposition catalyst Fe-TMPyP (10 mg/kg, intraperitoneal, 90 minutes prior to APAP) to CypD-deficient mice. Liver injury was greatly attenuated by Fe-TMPyP pretreatment, and mitochondrial 3-nitrotyrosine adduct levels (peroxynitrite marker) were decreased. Acetaminophen treatment increased both the cytosolic and mitochondria-associated P-JNK levels, but the c-jun-N-terminal kinase (JNK) signaling inhibitor SP600125 was hepatoprotective in wildtype mice only, indicating that the JNK pathway may not be critically involved in the absence of CypD.

Conclusion:

These data support the concept that an overdose of APAP results in liver injury that is refractory to pharmacological inhibition or genetic depletion of CypD and that peroxynitrite-mediated cell injury predominates in the absence of CypD. (HEPATOLOGY 2011;)

Ancillary